Cymbalta® Withdrawal and “Brain Zaps”

Cymbalta Withdrawal and Brain Zaps

We are no longer accepting new Cymbalta withdrawal cases.

In his book, The Antidepressant Solution, Joseph Glenmullen, M.D., of Harvard Medical School, describes a common symptom of withdrawal from SSRI and SNRI antidepressants, referred to by many as “brain zaps.”

“These are lightening-like jolts inside the head that make patients feel as if they are having a dangerous neurological event, such as a stroke…. In some patients … bending the neck brings on waves of electric shock-like sensations down the spine, arms, and legs.”

Dr. Glenmullen gives a detailed report of a patient who experienced shooting electric shock sensations, accompanied by severe shaking and trembling. An electroencephalogram (“EEG”) provided evidence the woman was having seizures and she was put on anticonvulsants.

In 2007, two British psychiatrists wrote an article describing “sensory symptoms (e.g. sensations resembling electric shocks) or symptoms of disequilibrium (e.g. dizziness) in brief bursts when they move their head or eyes. Such symptoms are highly characteristic of primary discontinuation syndrome” (emphasis added).

What Is a Brain Zap From an Antidepressant?

The exact cause of brain zaps and other withdrawal effects of Cymbalta are unknown, but they are thought to be related to changes that occur in the brain when exposed to antidepressants.

Nerve signals are transmitted from one cell to another through the release of a chemical messenger, called a neurotransmitter, into the space between the sending and receiving cells. The receiving cell has receptors into which the neurotransmitter fits like a key in a lock, triggering complex reactions in the cell. Antidepressants like Cymbalta increase the neurotransmitters serotonin and norepinephrine (similar to adrenaline) in the gap between nerve cells. The cells have multiple reactions to this increase. The sending cell becomes “desensitized” – it doesn’t fire as much – and the receiving cells decrease the number of receptors.

In 1996, Steven Hyman, former director of the National Institute of Mental Health, described these adjustments in a paper published in the American Journal of Psychiatry. Chronic administration of antidepressants and antipsychotics, he explained, creates changes in the normal functioning of the brain that “likely exceed the strength or time course of almost any natural stimulus.” The cells, responding to what Hyman called the “significant environmental challenges” of the drugs, try to adjust, leading to “substantial and long-lasting alterations in neural function.” Antidepressants produce their effects, wrote Hyman, by “altering the functional activity of critical neural circuits in the brain,” producing a state “which may be qualitatively as well as quantitatively different from the normal state.” In short, after chronic administration of antidepressants, the brain is functioning abnormally.

Cymbalta Treatment and Brain Zaps

Brain zaps and other symptoms of withdrawing from Cymbalta therefore can be seen as the brain’s reaction to suddenly being removed from the abnormal environment to which it has adapted, like a deep sea diver who returns to the surface too quickly. The authors of a 2003 paper in the journal Psychopharmacology suggested that paresthesia (sensations of pricking, tingling, or creeping on the skin, including electric shock sensation in the brain) resulting from antidepressant withdrawal may be connected to the role that serotonin plays in controlling muscle movement and sensory function, noting that shock sensations often intensify with movement. “Significant alteration of neuronal activity may occur during treatment, possibly increasing with higher dosages or longer duration of treatment,” they wrote.

How Long do Cymbalta Brain Zaps Last?

Other investigators have theorized that brain zaps are connected to antidepressants’ effect on norepinephrine (also called noradrenaline), arguing that brain zaps are “similar to pre-seizure symptoms in epilepsy, and there is now evidence of the relevant role of the noradrenergic system in modulating seizures.” They also offer evidence that the withdrawal symptoms may not be dose dependent. The persistence of withdrawal effects, which can continue for over a year, indicates that Cymbalta and similar drugs may cause alterations in the brain that have a degree of permanence that is not easily reversed.

Before stopping any medication you must first consult with your healtcare provider.